Cocaine laced with opioid likely caused 5 people to collapse: police
Five people were taken to hospital after police say they took cocaine laced with an opioid.
It started just after midnight in the area of Dunlop Street East on Sunday. According to Barrie police, four men and one woman all collapsed within a half hour of one another.
While en route to Royal Victoria Regional Health Centre, all five people exhibited overdose-like symptoms. They're now listed in stable condition in hospital.
“Several of the patients did have some respiratory difficulties; didn't outright stop, but the effect of the drug they took will impact the drive to breath,” says J.C. Gilbert, deputy of chief of operations, County of Simcoe Paramedic Services.
Barrie police later learned the group was at a party earlier in the evening and had taken cocaine and alcohol.
“What we know at this point is that these five individuals they did ingest cocaine,” says Barrie police Const. Sarah Bamford. “It’s believed to have been laced with fentanyl.”
Fentanyl is a powerful synthetic opioid that is 80 times stronger than heroin. Officials are now waiting on test results in order to confirm the opioid.
Sherri Dolk lost her daughter Tina to a fentanyl overdose. She has been sharing her story in the hopes of saving people from the addictive drug.
“It saddens me so much. To be putting it in something where people are not knowing it's going to be there, they're unsuspecting. It's going to kill people right?”
Police and paramedics say they haven’t seen a fentanyl overdose such as this in months.